MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK-HINGE FIXED TIBIAL INSERT SIZE 3/20MM; KNEE FIXED TIBIAL INSERT

MEDACTA INTERNATIONAL SA GMK-HINGE FIXED TIBIAL INSERT SIZE 3/20MM; KNEE FIXED TIBIAL INSERT
Model Number 02.09.0320H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 05/04/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 19 may 2021: lot 189411: (b)(4) items manufactured and released on 09-jan-2019.Expiration date: 2023-12-19.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Preliminary investigation performed by r&d project manager.Revision surgery, only the liner was revised, of a gmk hinge implant due to femoral dislocation after 3 months from primary implantation.During the revision surgery, the screw of the hinge post was found broken.From the pictures enclosed, it can be noted that the hinge post screw is broken into 2 parts in correspondence to its threaded shaft.The surgeon revised only the insert and, as consequence, used a new hinge post extension.It is not possible to determine, with the information at hands, the root cause of the event; traumatic event and/or excessive tightening torque and/or increased instability of the patient from primary surgery producing unexpected loads in the joint could have played a role in the event, but this remains just a hypothesis.Visual inspection performed by r&d project manager.Revision surgery of a gmk hinge implant due to luxation of the femoral component after 3 months from primary surgery.Tibial insert, hinge post extensions and relative screws have been revised.Explanted components have been sent back to medacta for analysis.From visual inspection we can see that the hinge post screw is broken in two parts.Threaded shaft remained screwed into the hinge post, the head of the screw was found loosened in the joint.Due to screw breakage, it is possible that the connection between the hinge post and the femoral component failed causing luxation of the femur on the tibia.Tibial insert looks damaged in its articular surface, presenting signs of dents and scratches most likely caused during the explantation of the component or the following manipulation.Reasons for this unlikely event remain unknown.They could be related to: excessive tightening torque during fixation of the screw.A dedicated torque limiter screwdriver is provided to secure the hinge post screw which usage avoids this kind of event.It is not clear if, in this case, the screwdriver was used or properly used.Unexpected loads acting on the connection, due for example to traumatic events such as falls.Any 'traumatic' events haven't been reported.No further considerations can be done from visual inspection.Clinical evaluation performed by medical affair director.A few weeks after revision tka with a constrained component in a very heavy patient, the screw that joins femoral and tibial component broke and the joint disassembled.There is no mention in the report of a traumatic event, but the weight of the patient and the final position of the joint suggests that a quasi-traumatic event may have occurred.The bones did not fracture and the prosthetic components did not loosen, this allowed a very quick and less invasive reoperation.Morbid obesity is a condition that may limit the life of prosthetic components, as mentioned in the instructions for use, but the very short delay between surgery and fracture leads to think that the screw may have received some damage during surgery, perhaps excessive tightening force or bending.Or that a traumatic event may have occurred.In the latter case, the screw fracture may have protected the bones and the other components.
 
Event or Problem Description
Revision surgery 3 months after primary, for dislocation of the femoral component.During the revision, the surgeon noted that the post screw of the liner was broken.Only the liner was revised.New liner implanted with new post and liner fixation screw.The surgery was completed successfully.

Brand Name
GMK-HINGE FIXED TIBIAL INSERT SIZE 3/20MM
Common Device Name
KNEE FIXED TIBIAL INSERT
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key11906933
Report Number3005180920-2021-00463
Device Sequence Number1296732
Product Code KRO
UDI-Device Identifier07630030825156
UDI-Public07630030825156
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K130299
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 05/31/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/19/2023
Device Model Number02.09.0320H
Device Catalogue Number02.09.0320H
Device Lot Number189411
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/19/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/04/2021
Initial Report FDA Received Date05/31/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient Weight130